Alert archive / Oregon / Red Flag Warnings in 2013

Red Flag Warning 11, NWS Medford, OR

August 10, 20137 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 10, 2013, 5:03 AM PDT for 7 counties in Oregon. It took effect at Aug 10, 2013, 11:00 AM PDT. It was in force for 9 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2013, 5:03 AM PDT (12:03 UTC)
In effect from
Aug 10, 2013, 11:00 AM PDT
Expired
Aug 10, 2013, 8:17 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 116 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:45 PM PDTHAIL 118 Se Mckenzie Bridge, ORTWITTER REPORT OF HAIL ESTIMATED TO BE NEAR QUARTER SIZE AT APPROXIMATELY 145PM AT HORSE LAKE IN EASTERN LANE COUNTY
Aug 10, 2:03 PM PDTHAIL 1.7512 Ese Mckenzie Bridge, ORDUG UP A TWITTER REPORT/PHOTO TAKEN BY A SMOKEJUMPER OF GOLF BALL SIZE HAIL NEAR SUBSTITUTE POINT ON SATURDAY. TIME IS APPROXIMATED BY RADAR.
Aug 10, 2:03 PM PDTHAIL 1.7513 Ese Mckenzie Bridge, ORDUG UP A TWITTER REPORT/PHOTO TAKEN BY A SMOKEJUMPER OF GOLF BALL SIZE HAIL NEAR SUBSTITUTE POINT ON SATURDAY. TIME IS APPROXIMATED BY RADAR.
Aug 10, 3:08 PM PDTHAIL 0.5Nnw Glendale, ORSPOTTER REPORTED MOTH BALL SIZE HAIL
Aug 10, 3:10 PM PDTHAIL 0.75Glendale, ORIMET REPORTED 3/4 INCH HAIL AT ICP
Aug 10, 3:39 PM PDTHEAVY RAIN 1.28Glendale, OR6-12 INCHES OF STANDING WATER AT DOUGLAS FIRE COMPLEX ICP. HEAVY RAIN DURATION 28 MINUTES
Aug 10, 3:54 PM PDTHAIL 0.5Azalea, ORBARTON ROAD AND INTERSTATE 5.
Aug 10, 4:00 PM PDTHAIL 0.25Azalea, ORSPOTTER DO33. CONTINUOUS LIGHTNING. VERY HEAVY RAIN .45/15 MIN.
Aug 10, 4:45 PM PDTHEAVY RAIN 1.3Azalea, ORFELL IN 1 HR.
Aug 10, 6:20 PM PDTHEAVY RAIN 0.243 Ne Applegate, OR6:00-6:20 PM. HEAVY RAIN DURATION 20 MINUTES OBSERVER LOCATION 3 MILE MARK ON HUMBUG CR ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WWUS86 KMFR 101203
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
503 AM PDT SAT AUG 10 2013

ORZ616-620-101315-
/O.CAN.KMFR.FW.A.0007.130810T1800Z-130811T0600Z/
UMPQUA BASIN-WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
503 AM PDT SAT AUG 10 2013

...FIRE WEATHER WATCH FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR
ZONES 616 AND 620 HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE
WEATHER WATCH FOR FIRE ZONES 616 AND 620. EVEN THOUGH
THUNDERSTORMS ARE STILL EXPECTED TODAY...THESE FIRE ZONES HAVE
RECEIVED MORE THAN WETTING RAIN DURING THE LAST 24 HOURS. THE
THUNDERSTORMS TODAY WILL AGAIN PRODUCE WETTING RAIN OVER THESE TWO
ZONES. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

$$

ORZ617-621>625-110015-
/O.UPG.KMFR.FW.A.0007.130810T1800Z-130811T0600Z/
/O.NEW.KMFR.FW.W.0011.130810T1800Z-130811T0600Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
503 AM PDT SAT AUG 10 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE
ZONES 617 621 622 623 624 625 IN SOUTHERN OREGON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. THIS RED FLAG WARNING IS AN UPGRADE TO THE FIRE
WEATHER WATCH THAT WAS ISSUED FRIDAY AFTERNOON. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA: FIRE ZONES 617...621...622...623...624 AND 625...

* THUNDERSTORMS...SCATTERED STORMS ARE EXPECTED AGAIN TODAY FROM
  LATE THIS MORNING. STORM COVERAGE COULD INCREASE TO NUMEROUS
  THIS EVENING ACROSS NORTHERN KLAMATH AND LAKE COUNTIES.

* RAINFALL...AMOUNTS GENERALLY BETWEEN A FEW HUNDREDTHS AND A
  QUARTER INCH. ISOLATED SIGNIFICANT TOTALS ARE POSSIBLE HOWEVER.

* OUTFLOW WINDS AND HAIL...GUSTS OF 30 TO 40 MPH AND SMALL HAIL 
  WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

* LIGHTNING ACTIVITY LEVEL...3 TO 4.

* IMPACTS...ABUNDANT LIGHTNING ON DRY FUELS MAY RESULT IN NEW 
  FIRE STARTS. OUTFLOW WINDS WILL CAUSE NEW FIRES TO SPREAD.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
556 
WWUS86 KMFR 102329
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
429 PM PDT SAT AUG 10 2013

ORZ617-621>625-110600-
/O.CON.KMFR.FW.W.0011.000000T0000Z-130811T0600Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
429 PM PDT SAT AUG 10 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES
617 621 622 623 624 625 IN SOUTHERN OREGON...

* AFFECTED AREA: FIRE ZONES 617...621...622...623...624 AND 
  625...

* THUNDERSTORMS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
  OVER FIRE WEATHER ZONE 617 IN UMPQUA NATIONAL FOREST AND IN THE
  OREGON CASCADES FIRE WEATHER ZONE 623 THROUGH THIS EVENING.
  ELSEWHERE...ACROSS NORTHERN AND WESTERN PORTIONS OF FREMONT-
  WINEMA NATIONAL FOREST...AS WELL AS FROM THE SISKIYOUS NORTHWARD
  THROUGH JACKSON COUNTY...ISOLATED TO SCATTERED THUNDERSTORM
  DEVELOPMENT IS POSSIBLE THROUGH THIS EVENING.

* RAINFALL...LOCALLY HEAVY AND WETTING RAINFALL IN EXCESS OF A
  QUARTER OF AN INCH IS POSSIBLE IN FIRE WEATHER ZONES 617 AND
  623. ELSEWHERE...WHILE BRIEF HEAVY RAINS ARE POSSIBLE...FASTER
  STORM MOVEMENT MEANS AMOUNTS WILL BE GENERALLY LESS THAN WETTING
  EXCEPT FROM AREAS WHERE TRAINING THUNDERSTORM CELLS OCCUR.

* OUTFLOW WINDS AND HAIL...GUSTS OF 30 TO 40 MPH AND HAIL UP TO
  ONE INCH IN DIAMETER WILL BE POSSIBLE THIS AFTERNOON AND EVENING
  WITH THE STRONGEST THUNDERSTORM CELLS. MOST THUNDERSTORM CELLS
  WILL BE WEAKER.

* LIGHTNING ACTIVITY LEVEL...3 EXCEPT 4 IN FIRE WEATHER ZONES 617
  AND 623.

* IMPACTS...ABUNDANT LIGHTNING ON DRY FUELS WILL RESULT IN NEW
  FIRE STARTS. OUTFLOW WINDS WILL ALLOW NEW FIRES TO SPREAD WHERE
  FUELS REMAIN DRY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD
477 
WWUS86 KMFR 110317
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
817 PM PDT SAT AUG 10 2013


ORZ617-621>625-110430-
/O.CAN.KMFR.FW.W.0011.000000T0000Z-130811T0600Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
817 PM PDT SAT AUG 10 2013

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING WITH DRY
FUELS FOR FIRE ZONES..617...621...622...623...624...625 IN SOUTHERN
OREGON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE DECREASED OVER THE AREA THIS EVENING. EXPECT
MAINLY SCATTERED SHOWERS WITH ONLY A  SLIGHT CHANCE OF ISOLATED
THUNDERSTORMS FOR THE REMAINDER OF THE EVENING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:53 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 2:53 AM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
253 AM PDT SAT AUG 10 2013

.DISCUSSION...ANOTHER DAY OF ACTIVE CONVECTION APPEARS ON
TAP TODAY...ESPECIALLY AS THUNDERSTORMS HAVE BEEN AN ONGOING
FEATURE ON THE RADAR ALL NIGHT. SEVERAL OF THE ACTIVE WILDFIRES
HAVE RECEIVED SOME WETTING RAINS...BUT THE NUMBER OF NEW STARTS
DUE TO LIGHTNING REMAINS TO BE SEEN. THE CLOSED LOW RESPONSIBLE
FOR THE ACTIVE WEATHER THESE PAST FEW DAYS HAS FINALLY BEGUN TO
MOVE NORTH...THE CENTER OF WHICH WILL MOVE THROUGH THE FORECAST
AREA JUST INLAND OF THE COAST TODAY...AND SHOULD EXIT THE REGION
LATE TONIGHT OR TOMORROW MORNING. THE REGION WILL THEN RESIDE
UNDER SOUTHWEST FLOW FOR THE REMAINDER OF THE FORECAST
PERIOD. SEASONAL TEMPERATURES AND MOSTLY DRY CONDITIONS ARE THEN
EXPECTED FOR THE REMAINDER OF THE FORECAST TERM.

CONVECTION IS EXPECTED TODAY ON THE WEST SIDE AND ALONG THE
CASCADES...WITH SLIGHTLY DECREASED CHANCES ALONG THE COAST AND ON
THE EAST SIDE. THE NAM SHOWED THE BULK OF THE ENERGY AND RESULTING
PRECIPITATION DEVELOPING ACROSS THE WEST SIDE AND THE CASCADES THIS
MORNING...GRADUALLY LIFTING NORTH AND CONTINUING THROUGHOUT THE
DAY. THE GFS DOES THE SAME BUT A BIT LATER...NOT REALLY GETTING
INTO THE ACTION UNTIL THE AFTERNOON. MOST MODELS ARE DEPICTING
RATHER STEEP MID LEVEL LAPSE RATES...AND FORECAST SOUNDINGS LOOK
AS GOOD OR BETTER FOR TODAY AS THEY DID YESTERDAY. NEARLY ALL
GUIDANCE PRODUCES WIDESPREAD PRECIPITATION BY THIS EVENING. WITH
ALL THIS IN MIND...BELIEVE SHOWERS AND ACCOMPANYING THUNDER
CURRENTLY ONGOING WILL CONTINUE THROUGH THE MORNING...BECOMING
MORE WIDESPREAD THIS AFTERNOON AND INTO THE EVENING. LAPSE RATES
WILL NOT BE AS STEEP...AND THEREFORE INSTABILITY NOT AS
STRONG...THE FARTHER AWAY FROM THE CENTER OF THE LOW...MEANING
CONVECTION ON THE EAST SIDE WILL BE MORE SCATTERED AND LESS
VIGOROUS. CHANCES FOR PRECIPITATION WILL DECREASE GREATLY BY
SUNDAY AS THE AIR MASS BECOMES MORE STABLE...BUT SOME RESIDUAL
INSTABILITY OVER THE HIGHER TERRAIN OF THE CASCADES AND THE EAST
SIDE WILL BEAR WATCHING THROUGH SUNDAY EVENING.

ONCE THE INFLUENCE OF THE CLOSED LOW EXITS...SOUTHWEST FLOW
WILL DEVELOP ALOFT AND REMAIN IN PLACE FOR THE REMAINDER OF THE
FORECAST PERIOD. THE GFS DOES HINT THAT A FEW SHORTWAVES
TRAVERSING THE FLOW MAY BE ABLE TO KICK OFF SOME AFTERNOON
CONVECTION EARLY NEXT WEEK...BUT CONFIDENCE IN SUCH A FEATURE IS
MUCH TOO LOW TO MERIT EVEN SLIGHT CHANCE POPS. NEAR SEASONAL
NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEK.

&&

.AVIATION...BASED ON THE 10/06Z TAF CYCLE.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA TODAY. GUSTY
WINDS AND HAIL ARE POSSIBLE IN STRONGER STORMS...AND BRIEF PERIODS
OF LOCALIZED MVFR CONDITIONS ARE ALSO POSSIBLE IN AND NEAR AREAS
OF CONVECTION. AREAS OF SMOKE WILL ALSO CONTINUE TO IMPACT
VISIBILITIES...PARTICULARLY IN THE UMPQUA...ROGUE...AND ILLINOIS
BASINS IN OREGON...AND WESTERN SISKIYOU COUNTY IN CALIFORNIA.
OTHERWISE...INLAND AREAS SHOULD EXPECT PREVAILING VFR.

MVFR AND IFR ALONG THE COAST THIS MORNING WILL LIFT BY
MIDDAY...BUT SCATTERED AREAS OF LOW CLOUDS MAY REMAIN IN THE AREA
THROUGHOUT THE DAY. LOWERED CONDITIONS ARE LIKELY TO RETURN TO THE
COAST AGAIN OVERNIGHT TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR ORZ021-023>026-028-029.
     RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ027-030-031.

CA...FIRE WEATHER WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR CAZ080.

PACIFIC COASTAL WATERS...NONE.

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:05 PM PDTSpecial Weather StatementMFRDouglas40 min
Aug 9, 5:22 PM PDTSevere Thunderstorm WarningMFRDouglas23 min
Aug 9, 6:40 PM PDTSpecial Weather StatementMFRJosephine50 min
Aug 9, 10:51 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson24 min
Aug 10, 2:50 PM PDTFlash Flood WarningMFRDouglas115 min
Aug 10, 3:07 PM PDTSpecial Weather StatementMFRJosephine38 min
Aug 10, 3:09 PM PDTSpecial Weather StatementMFR51 min
Aug 10, 3:41 PM PDTSpecial Weather StatementMFRDouglas34 min
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningMFRDouglas23 min

Nearby

Red Flag Warnings in Oregon, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.